[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 23.23.47.118. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
March 26, 1982

Stimulant Medications Precipitate Tourette's Syndrome

Author Affiliations

From the Child Study Center and Department of Psychiatry (Drs Lowe and Cohen and Ms Detlor), the Department of Pediatrics (Drs Lowe, Cohen, and Shaywitz), and the Department of Neurology (Drs Kremenitzer and Shaywitz), Yale University School of Medicine, New Haven, Conn. Dr Lowe is presently with the Department of Psychiatry, University of South Florida College of Medicine, Tampa.

JAMA. 1982;247(12):1729-1731. doi:10.1001/jama.1982.03320370043028
Abstract

Following treatment with stimulant medications for symptoms of attention deficit disorder, Gilles de la Tourette's syndrome occurred in 15 patients. Early signs of Tourette's syndrome may be difficult to distinguish from hyperactive and attention disordered symptoms, leading the clinician to consider treatment with stimulants. In these Tourette's-susceptible patients, stimulants may exacerbate severe motor and phonic tics, requiring discontinuation of administration of stimulants and institution of haloperidol therapy for tic control. Clinical evaluation for tics and Tourette's syndrome in children and their families should precede and dictate use of stimulant medications in children.

(JAMA 1982;247:1729-1731)

×